Virginia, 2014

Hail in Virginia, May 5, 2014

May 5, 2014 · NWS RNK · 4 events in 3 counties and zones

Widely scattered showers and thunderstorms developed across the mountains as a cold front entered the region from the north. While instability was not impressive ahead of the front, it was sufficient enough to allow a single thunderstorm to become severe as it passed southeast from the mountains of southern Virginia to the North Carolina state line before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered showers and thunderstorms developed across the mountains as a cold front entered the region from the north. While instability was not impressive ahead of the front, it was sufficient enough to allow a single thunderstorm to become severe as it passed southeast from the mountains of southern Virginia to the North Carolina state line before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 2:40 PM EST, 29 minutes earlier.

Area forecast discussion, May 5, 2:40 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 5 2014

.SYNOPSIS...

A FRONTAL BOUNDARY WILL STALL ACROSS OUR REGION THROUGH WEDNESDAY.
AN UPPER RIDGE WILL BUILD OVER THE REGION THURSDAY...RESULTING IN
WARMER...DRIER CONDITIONS. HIGH PRESSURE WILL GIVE WAY TO A SLOW
MOVING FRONTAL SYSTEM LATE FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...

AS OF 330 PM EDT MONDAY...

FRONTAL BOUNDARY WITH A FEW WAVES OF LOW PRESSURE ALONG IT AND
BAROCLINIC ZONE WILL REMAIN ACROSS OUR REGION THIS AFTERNOON INTO
TUESDAY. BECAUSE THE BOUNDARY IS PARALLEL TO THE UPPER FLOW THERE
WILL BE LITTLE CHANCE IN THE FRONTAL POSITION. FOR THIS AFTERNOON
INTO TONIGHT...THERE REMAIN THE POTENTIAL FOR ISOLATED STRONG TO
SEVERE THUNDERSTORMS WITH THE MAIN THREAT OF WIND AND HAIL AS
HIGHLIGHTED IN THE SWODY1 SEE TEXT MENTION. MLCAPE VALUES AROUND 500
J/KG AND STEEP LOW-LEVEL LAPSE RATES COULD PROMOTE MIXING OF
STRONGER FLOW ALOFT...AND HELP WITH DAMAGING WINDS THREAT.

THE LOCAL RNK WRFARW AND HRRR CAPTURE THE PLACEMENT OF THE
CONVECTION THE BEST THIS AFTERNOON WITH STORMS MOVING SOUTHEAST
TONIGHT. THE NAM AND RAP13 LOOKED OVERDONE WITH COVERAGE IN
NEW RIVER VALLEY AT THIS TIME THEN SHIFT FOCUS ACROSS THE NORTH.
THE ECMWF AND GFS LOOKED SIMILAR FOR TONIGHT WITH CONVECTION. IN
GENERAL...THE BEST PROBABILITY OF PRECIPITATION WILL OCCUR ACROSS
THE NORTHERN PART OF THE COUNTY WARNING AREA. LESS COVERAGE ACROSS
THE SOUTH WHERE CAP IS THE STRONGEST. WENT WITH LOW TEMPERATURES
CLOSE TO THE ADJMAVBC WITH READINGS FROM THE MID 40S ACROSS THE
NORTH TO THE MID 50S ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS.

NAM AND ECMWF HAVE DECREASE COVERAGE OF STORMS ON TUESDAY WHILE THE
GFS PLACES MORE ACTIVITY OVER OUR REGION. PLACEMENT OF UPPER RIDGE
MAY SUPPRESS THUNDERSTORM DEVELOPMENT ESPECIALLY IN THE SOUTH.
WHILE A SHORTWAVE IN THE UPPER FLOW MAY TRIGGER ISOLATED CELLS IN
THE NORTH. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE MID 60S
IN THE NORTHWEST MOUNTAINS TO THE LOWER 80S ALONG THE FOOTHILLS OF
THE SOUTHERN BLUE RIDGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 338 PM EDT MONDAY...

FRONTAL BOUNDARY SOUTH OF US TUESDAY EVENING WILL CONTINUE TO BE
INFLUENCING THE WEATHER THRU WEDNESDAY. ENOUGH CONVERGENCE TO CARRY
AT LEAST SLIGHT CHANCE POPS ACROSS THE FOOTHILLS AND PIEDMONT
TUESDAY EVENING. OVERNIGHT...MODELS ESPECIALLY THE 12Z ECMWF/GFS
TRACK A VORT TIED TO DYING MCS ACROSS OUR NRN CWA...SO UPPED POPS TO
30ISH THERE...LINGERING THRU WED MORNING. THINK CLOUD COVER WILL BE
LIMITING FACTOR ON WEDNESDAY WEATHER PLUS WE START TO SEE UPPER
RIDGE BUILDING. HIGH PRESSURE EAST OF US TO HOLD ONTO CLOUDINESS IN
THE NORTH AND EAST WHILE SUNSHINE RETURNS TO THE SOUTH. ENOUGH OF A
CAP WITH MAIN FORCING TO THE NORTH TO KEEP LITTLE TO NO CHANCE OF
WEDNESDAY AFTERNOON.

TEMPS WEDNESDAY TRICKY GIVEN DYING MCS IN THE MORNING AND LINGERING
CLOUDINESS COMBINED WITH HEIGHTS INCREASING AND LIMITED WEDGE WITH
HIGH TO THE EAST. WENT TOWARD COOLER ECWMF MOS WITH WARMEST TEMPS
STAYING OVER THE SW CWA WITH BLF/JFZ REACHING 80...WHILE THE LOWER
TO MID 70S OCCUR FROM THE NRV AND BLUE RIDGE NORTH AND EAST.

SHOULD BE DRY WED NIGHT-THU NIGHT...WITH UPPER RIDGE OVER THE
SOUTHEAST. HIGHS THURSDAY WILL BE ON TRACK TO REACH THE 80S OVER A
GOOD DEAL OF THE REGION...MAYBE APPROACH/REACH 90 ACROSS THE
SOUTHSIDE VA PIEDMONT AND NW NC PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 200 PM EDT MONDAY

VARIABILITY IN THE MODELS LEADS TO A LOW
CONFIDENCE FORECAST. THEREFORE...WENT WITH PERSISTENCE BLENDED WITH
WPC AND 00Z ECMWF FOR THIS FORECAST. STILL LOOKING AT A SW FLOW
ALOFT WITH HEIGHTS GRADUALLY FALLING TOWARD THE WEEKEND AS THE UPPER
TROUGH SLIDES EAST INTO THE OHIO VALLEY AND WEST OF THE SMOKYS. THE
PATTERN FAVORS INCREASING HUMIDITY WITH THE DAILY THREAT OF SHOWERS
AND STORMS. THE FRONTAL BOUNDARY OVER THE REGION MIDWEEK WILL BE
NORTH OF US FRIDAY WITH SFC HIGH SITUATED OVER THE SOUTHEAST COAST.
A COLD FRONT EDGES INTO THE CENTRAL APPALACHIANS AND MID MISS VALLEY
BY SATURDAY.

THE UPPER FLOW STAYS PROGRESSIVE WITH THIS FRONT WEAKENING OVER THE
EAST WITH NEXT UPSTREAM SYSTEM MOVING INTO THE MS VALLEY BY LATER IN
THE WEEKEND. THIS NEXT FRONT EXPECTED TO SLIDE EAST ACROSS THE
EASTERN OHIO VALLEY MONDAY.

BASED ON THIS...FORECAST REFLECTS HIGHER POPS FRI NIGHT-SAT
NIGHT...AND AGAIN MONDAY WITH LOWER POPS IN BETWEEN. AGAIN...THE
THREAT OF SHOWERS AND STORMS REMAINS ALL FRI-MON...BUT SOME DAYS
COULD BE WETTER THAN OTHERS...SO NOT A COMPLETE WASHOUT EITHER.

TEMPS WILL BE ABOVE NORMAL.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 215 PM EDT MONDAY...

FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION
DURING THE TAF PERIOD. WINDS TONIGHT MAY SHIFT DIRECTION
PERIODICALLY AS THE FRONT WAVERS BACK AND FORTH ACROSS THE REGION.

UNSTABLE AIR WILL DEVELOP SOUTH OF THE FRONT BY THIS AFTERNOON.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINE UP ALONG
THE FRONT FROM ILLINOIS INTO VIRGINIA. BUFKIT SOUNDINGS SHOWED A
CAP AT KDAN AND KLYH WHICH MAY SUPPRESS THE GROWTH OF SHOWERS AND
THUNDERSTORMS TODAY BUT HAVE KEPT A BETTER CHANCE IN THE
KBCB/KLWB/KBLF AND KROA TAFS THIS AFTERNOON INTO TONIGHT.
CONVECTION IS LINING UP NICELY WITH LATEST RUN OF RNK WRFARW.
THE GFS LOOKS OVERDONE WITH CONVECTION FOR THE NEW RIVER
VALLEY...WITH STRONG CAP IN PLACE THIS AFTERNOON. THE NAM AND
ECMWF HAD GOOD COVERAGE ACROSS THE NORTHERN HALF OF FORECAST AREA
THIS AFTERNOON AND LIFT IT NORTH TONIGHT. MVFR CEILINGS AND
VISIBILITIES ARE LIKELY WITH THE THUNDERSTORMS. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DIMINISH AROUND SUNSET.

TUESDAY INTO WEDNESDAY...THE FRONT WILL REMAIN STALLED OVER THE
FORECAST AREA RESULTING IN A PERSISTENT CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING. MVFR
CONDITIONED SHOULD BE EXPECTED WITH ANY OF THE SHOWERS AND
STORMS.

MEDIUM CONFIDENCE IN VISIBILITY...CEILINGS AND WINDS DURING THE
TAF PERIOD.

THURSDAY THE FRONT LIFTS NORTH WITH DRIER WEATHER AND WARMER AIR
MOVING INTO THE REGION. BY LATE FRIDAY A COLD FRONT WILL APPROACH
FROM THE WEST...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
Hazardous weather outlook, May 5, 8:40 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT MON MAY 5 2014

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-059-WVZ042-
061345-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-MERCER-
940 AM EDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON COULD BE STRONG WITH GUSTY
WINDS AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS ALSO
POSSIBLE WHICH COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-023-024-034-035-045>047-WVZ043>045-061345-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
940 AM EDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 1:46 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT MON MAY 5 2014

VAZ023-024-034-035-045-046-051915-
APPOMATTOX VA-AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-
ROCKBRIDGE VA-
246 PM EDT MON MAY 5 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLEASANT VIEW
  TO NEAR BUCHANAN...MOVING TO THE SOUTHEAST AT 60 MPH.

* EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  EVINGTON...
  FOREST...
  AND BEDFORD CITY.

THIS INCLUDES LIBERTY UNIVERSITY.

LAT...LON 3741 7870 3717 7926 3746 7976 3771 7929
TIME...MOT...LOC 1841Z 300DEG 54KT 3766 7928 3747 7968

DS
Special weather statement, May 5, 2:00 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 5 2014

VAZ017-033-051930-
FRANKLIN VA-FLOYD VA-
300 PM EDT MON MAY 5 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR COPPER HILL...MOVING TO THE SOUTHEAST AT
  50 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO
  GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  COPPER HILL...
  SONTAG...
  SNOW CREEK...
  AND CALLAWAY.

LAT...LON 3704 8017 3713 8012 3698 7963 3682 7973
TIME...MOT...LOC 1859Z 294DEG 42KT 3705 8010

DS
Special weather statement, May 5, 2:01 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON MAY 5 2014

VAZ013-014-017-051930-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
301 PM EDT MON MAY 5 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GRAYSONTOWN...MOVING TO THE SOUTHEAST AT
  50 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO
  GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  GRAYSONTOWN...
  COPPER VALLEY...
  AND ALUM RIDGE.

LAT...LON 3703 8074 3709 8070 3697 8022 3684 8031
      3683 8034
TIME...MOT...LOC 1859Z 294DEG 42KT 3704 8066

DS
Special weather statement, May 5, 2:31 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT MON MAY 5 2014

VAZ017-032-033-043-052000-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
331 PM EDT MON MAY 5 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TERRYS FORK
  TO NEAR FLOYD...MOVING TO THE SOUTHEAST AT 40 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  FLOYD...
  AND ENDICOTT.

LAT...LON 3690 7987 3674 8004 3691 8042 3704 8028
TIME...MOT...LOC 1929Z 296DEG 35KT 3701 8026 3691 8037

DS
Special weather statement, May 5, 2:48 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT MON MAY 5 2014

VAZ013-016-017-052015-
FLOYD VA-CARROLL VA-PULASKI VA-
348 PM EDT MON MAY 5 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GUNTON PARK...MOVING TO THE SOUTHEAST AT
  50 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  INDIAN VALLEY...
  ALLISONIA...
  PULASKI...
  COPPER VALLEY...
  AND DRAPER.

LAT...LON 3712 8091 3702 8055 3698 8054 3701 8052
      3699 8050 3700 8047 3697 8037 3681 8053
      3698 8084 3703 8090 3711 8093
TIME...MOT...LOC 1946Z 298DEG 45KT 3705 8088

DS

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pulaski

When
May 5, 3:09 PM EST
Where
Pulaski County, 1.26 mi E of Draper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.002, -80.747

One-inch diameter hail was observed on Holbert Avenue.

Hail, Floyd

When
May 5, 3:30 PM EST
Where
Floyd County, 1.12 mi E of Indian Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.921, -80.530

One-inch diameter hail was observed on Indian Valley Road.

Hail, Floyd

When
May 5, 3:40 PM EST
Where
Floyd County, 0.72 mi SE of Duncan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.912, -80.491

One-inch diameter hail was observed on Duncans Chapel Road.

Hail, Patrick

When
May 5, 3:49 PM EST
Where
Patrick County, 2.1 mi NE of Meadows of Dan
Measured
1.25 in hail
Reported by
State Official
Coordinates
36.751, -80.392

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509661, 509662, 509663, 509664.